Hail, Wolfe
- When
- June 8, 1:05 PM EST to 1:09 PM EST
- Where
- Wolfe County, Toliver
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.820, -83.470
Isolated severe thunderstorms drop large hail on Wolfe County on June 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated severe thunderstorms drop large hail on Wolfe County on June 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 8, 12:45 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 145 PM EDT MON JUN 8 2009 .SHORT TERM #2 A QUICK MESOSCALE UPDATE EARLY THIS AFTERNOON TO DISCUSS POTENTIAL CONVECTIVE INITIATION ALONG I-75 CORRIDOR AND SOUTH NEAR CUMBERLAND PLATEAU AND SOUTHEAST HIGH TERRAIN COUNTIES. LATEST VISIBLE SATELLITE IMAGERY SHOWS SOME CU STARTING TO DEVELOP AND LATEST RUC MESOANALYSIS DATA SHOWS UNCAPPED REGION OVER EAST KENTUCKY. LFC HEIGHTS ARE RAPIDLY DECREASING THE TWO AFOREMENTIONED AREAS W/ UP TO 2000 J/KG OF CAPE TO WORK WITH. NAM/RUC ARE HINTING AT A WEAK SFC CONVERGENT FEATURE/PRE FRONTAL TROUGH MOVING ACROSS EAST KENTUCKY WHICH COULD BE ALL THE UNSTABLE AIRMASS NEEDS TO KICK THUNDERSTORMS OFF. DYNAMIC WIND FIELDS CONTINUE TO LOOK WEAK AND FEEL STORMS WOULD BE PULSE IN NATURE...WITH VERY ISOLATED SEVERE THREATS OF LARGE HAIL AND DOWNBURST WINDS WITH ANY COLLAPSING STORM. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /THE REST OF TODAY/ THE MAIN FOCUS FOR THE REST OF TODAY WILL BE THUNDERSTORM POTENTIAL AND HOW STRONG THUNDERSTORMS MIGHT GET. A TRICKY SETUP FOR TODAY AS PLENTY OF INSTABILITY SHOULD BE PRESENT...HOWEVER NO REAL TRIGGER/FORCING MECHANISM WILL EXIST. HAVE LOWERED COVERAGE OF SHOWERS AND THUNDERSTORMS TO SLIGHT CHANCE/CHANCE THROUGHOUT THE DAY WITH THE HIGHEST COVERAGE LIKELY IN THE SOUTHEASTERN HIGHER TERRAIN. MODEL FORECAST SOUNDINGS ARE SHOWING MUCH MORE INSTABILITY THAN I FEEL WILL BE REALIZED AS THEY ARE PROGGED WITH DEWPOINTS IN THE UPPER 60S UP TO 70. FEEL MID 60S IS MUCH MORE REASONABLE...CUTTING DOWN ON AVAILABLE CAPE. ALSO...SKY COVER SHOULD LIMIT PEAK HEATING THIS AFTERNOON AS UPSTREAM CONVECTIVE DEBRIS STREAMS OVER THE AREA. NEVERTHELESS...FEEL THAT SOME CONVECTION WILL INITIATE AND SOME UPDRAFTS COULD BE QUITE ROBUST WITH UP TO 2000 J/KG POSSIBLE. FREEZING LEVELS SHOULD BE AROUND 13-14 K FEET...WHICH SHOULD LIMIT SEVERE HAIL POTENTIAL TO ONLY THE STRONGEST PULSE STORMS. WILL MONITOR UPSTREAM CONVECTION ORIENTED SOUTHWEST TO NORTHEAST ACROSS THE WESTERN KENTUCKY/INDIANA BORDER TO SEE IF INTENSIFICATION OCCURS. WILL CONTINUE TO MENTION SMALL SEVERE CHANCES IN THE HWO BUT REMOVE THE WORDING FROM THE ZFP AS THREAT IS ONLY VERY ISOLATED. TEMPERATURES SEEM TO BE ON TRACK AS THE TREND WITH GUIDANCE OVER THE PAST COUPLE OF DAYS HAS BEEN DOWN. LOOK FOR THE MID 80S ACROSS MUCH OF EAST KENTUCKY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH TUESDAY NIGHT/ THE MODELS ARE IN GOOD GENERAL AGREEMENT THROUGH THE PERIOD...HOWEVER THE DEVIL IS IN THE DETAILS. BOTH MODELS ARE INDICATING VERY UNSTABLE ATMOSPHERIC CONDITIONS THIS AFTERNOON. THE NAM...IN PARTICULAR SHOWS A STRONG OMEGA ALONG WITH AMPLE MOISTURE. THE ONLY QUESTION IS GOING TO BE A TRIGGER. BOTH THE NAM AND THE GFS BOTH SHOW A WEAK 500 HPA SHORT WAVE MOVING ACROSS THE AREA. THE QUESTION IS WILL THAT BE ENOUGH TO INITIATE THUNDERSTORMS. ONCE THUNDERSTORMS ARE INITIATED...IT WILL BE LIKE A FIRE IN A FIRE WORKS FACTORY WITH NAM MODEL SOUNDING HAVING ABOUT 2500 JOULES OF CAPE AVAILABLE AND LIFTED INDEX VALUES OF MINUS 7. USING THE GFS...THERE IS STILL LIFTED INDEX VALUES OF MINUS 4. SO DECIDED TO PUT SOME SEVERE THUNDERSTORMS INTO THE FORECAST TODAY. IF WE HAVE ANY THUNDERSTORMS AT ALL...THE POTENTIAL WILL BE FOR THEM TO BE QUITED STRONG. STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY AS THE AIRMASS REMAINS VERY UNSTABLE. .LONG TERM.../MONDAY NIGHT THROUGH SUNDAY/ WITH GOOD AGREEMENT BETWEEN THE HPC GUIDANCE AND LATEST ECMWF SOLUTION...LIKED THE ECMWF FOR DAYS 4-7 OF THE FORECAST. MODIFIED THE PREVIOUS GRIDS TOWARDS THE TIMING OF A FRONTAL PASSAGE ON THURSDAY AFTERNOON AND EVENING. INITIAL ROUNDS OF PRECIPITATION ARE EXPECTED TO OCCUR AS A 30KT LOW LEVEL JET AND A 50-60KT 500HPA JET BOTH MOVE INTO CENTRAL AND EASTERN KENTUCKY WEDNESDAY NIGHT INTO THURSDAY. THE BEST CHANCE FOR SHOWERS AND STORMS WILL ARRIVE ON THURSDAY AS A SLOW MOVING COLD FRONT DRIFTS SOUTHWARD ACROSS THE FORECAST AREA. THE LATEST MODEL TIME HEIGHTS ARE SHOWING SEVERAL PERIODS OF GOOD OMEGA INTERACTING WITH INCOMING MOIST SOUTHERLY AND SOUTHWESTERLY FLOW. MODEL DATA ALSO SUGGESTS GOOD INSTABILITY WILL BE AVAILABLE ON WEDNESDAY AFTERNOON AND THURSDAY...SO A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY AS THE FRONT MOVES ACROSS THE AREA. SKY COVER...WEATHER...WIND...AND QPF GRID WERE MODIFIED PER THE CHANGES MADE TO POP FORECAST. WENT AHEAD AND INTRODUCED POSSIBILITY OF MODERATE RAINFALL FOR THURSDAY...AS FRONTAL PASSAGE OCCURS AND ALSO DUE TO THE SLOW MOVEMENT OF THE FRONT AND THE POSSIBILITY OF STORM TRAINING. WILL BE USING A COMBINATION OF HPC GUIDANCE AND MEXMOS FOR DAY 4-7 TEMPERATURES AND DEWPOINTS. AT THIS POINT BOTH THE HPC AND ECMWF DATA HAVE SATURDAY AND SUNDAY DRY...SO DECIDED TO FOLLOW SUIT AND MODIFY GRIDS ACCORDINGLY. ACCORDING TO THE ECMWF ANOTHER SYSTEM WILL MAKE ITS WAY ACROSS THE OHIO VALLEY NEXT MONDAY...BUT CONFIDENCE IN THIS SCENARIO IS LOW DUE TO MODEL DIFFERENCES. && .AVIATION.../18Z TO 18Z/...UPDATED EXPECT MAINLY VFR CONDITIONS THROUGH THE FORECAST PERIOD...ALTHOUGH SOME MVFR VIS/CIGS WILL BE POSSIBLE W/ AFTERNOON SCATTERED CONVECTION AND OVERNIGHT MIST/FOG. CURRENT RADAR IMAGERY SHOWS SCATTERED CONVECTION BEGINNING TO FIRE ALONG A SURFACE CONVERGENT BOUNDARY ACROSS EAST CENTRAL KENTUCKY. HAVE INCLUDED SOME TEMPORARY MVFR CONDITIONS IN -TSRA FOR THIS AFTERNOON/EARLY EVENING...HOWEVER FEEL CONVECTION WILL BE DIURNAL IN NATURE AND CHANCES DECREASE AFTER 8 PM. ANY THUNDERSTORM THAT DOES DEVELOP THIS AFTERNOON HAS A SMALL CHANCE OF BECOMING SEVERE...THEREFORE LARGE HAIL AND DOWNBURST WINDS CANNOT BE RULED OUT. SURFACE WINDS SHOULD STAY GENERALLY OUT OF THE SOUTHWEST THROUGH THE FORECAST PERIOD AND STAY BELOW 10 KNOTS. THERE WILL BE CHANCES FOR SCATTERED THUNDERSTORMS ON TUESDAY...ALTHOUGH WILL ONLY INCLUDE CB MENTION THROUGH 18Z UNTIL DETAILS BECOME MORE CLEAR. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM #2...SCHOETTMER SHORT TERM...JJ/SCHOETTMER LONG TERM....AR AVIATION...SCHOETTMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 409 AM EDT MON JUN 8 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 409 AM EDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. DUE TO THE VERY UNSTABLE AIRMASS OVER EASTERN KENTUCKY TODAY...THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON...HAVE THE POTENTIAL OF BECOMING SEVERE. THESE STORMS HAVE THE POTENTIAL FOR PRODUCING WIND GUSTS GREATER THAN 60 MPH AND HAIL LARGER THAN ONE INCH IN DIAMETER. ANY THUNDERSTORMS WILL BE ACCOMPANIED WILL DANGEROUS CLOUD TO GROUND LIGHTNING. THE THUNDERSTORMS TONIGHT ARE NOT EXPECTED TO BE STRONG. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON. THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND DAMAGE AND ANY LARGE HAIL TO THE JACKSON WEATHER OFFICE. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 202 PM EDT MON JUN 8 2009 KYZ106-108-081830- MORGAN-WOLFE- 202 PM EDT MON JUN 8 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN MORGAN AND NORTH CENTRAL WOLFE COUNTIES THROUGH 230 PM EDT MONDAY AFTERNOON... AT 202 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STILLWATER... MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE NEAR TOLIVER AROUND 210 PM EDT...TOLIVER AROUND 215 PM EDT...HAZEL GREEN AROUND 220 PM EDT...DAYSBORO AROUND 225 PM EDT...SALEM AROUND 230 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
The Jackson,KY radar (KJKL), 29 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179930.